The U.S. Food and Drug Administration (FDA) announced in a press release that it has asked manufacturers of erectile dysfunction (ED) drugs to more prominently display the risk for hearing loss when a patient takes these drugs. Common drugs in the PDE5 inhibitor class include Cialis, Levitra, and Viagra.
The FDA wants to better inform consumers about the risk of hearing loss when using ED drugs after it found 29 reports of sudden hearing loss. In some of those cases, the hearing loss was accompanied by tinnitus (ringing in the ears), vertigo or dizziness. The hearing loss experienced in the reports usually involved only one ear and was either a partial or complete loss of hearing. In one third of the cases, the hearing loss was temporary.
According to Janet Woodcock, the FDA’s deputy commissioner for scientific and medical programs, “Because some levels of hearing loss is usually associated with the aging process, patients on these drugs may not think to talk to their doctor about it.” The FDA advises that patients should immediately stop taking Cialis, Levitra, or Viagra or any other erectile dysfunction drug if they experience sudden hearing loss. Visit your doctor if this occurs.
While hearing loss is common in the aging population, and especially those who are at risk for erectile dysfunction, sudden hearing loss is not common at any age. In the cases reported to the FDA involving the use of Viagra, Levitra, and Cialis, there were no warning signs prior to the sudden hearing loss.
It is not clear from the reports if age or dosage levels were factors in the hearing loss. Sudden hearing loss was reported for all of the drugs in the PDE5 inhibitor class. The FDA advises to speak with your healthcare provider if you want to find alternative treatments for erectile dysfunction.
Another PDE5 inhibitor drug, Revatio, used for the treatment of pulmonary arterial hypertension (PAH), will require the same label change to advise for risk of hearing loss. PAH is a serious medical condition that can be fatal. Patients with PAH have continuous high blood pressure in arteries of the lungs that weakens the heart and could lead to right heart failure and death. For this reason, the FDA advises patients taking Revatio who experience hearing loss, continue taking the medication, but visit your doctor as soon as the problem occurs.
FDA Announces Revisions to Labels for Cialis, Levitra and Viagra